Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 64, NWS Shreveport, LA

April 19, 2003Upshur County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Apr 19, 2003, 12:15 PM CDT for Upshur County, Texas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2003, 12:15 PM CDT (17:15 UTC)
Expired
Apr 19, 2003, 1:15 PM CDT
In force
60 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Upshur County, TX

The radar

The Shreveport radar (KSHV), 109 km from the middle of the area, began a volume at 17:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 5.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2003-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2003-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1550 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

956 
WUUS54 KSHV 191715
SVRSHV
TXC459-191815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1214 PM CDT SAT APR 19 2003

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  UPSHUR COUNTY IN NORTHEAST TEXAS

* UNTIL 115 PM CDT

* AT 1214 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM 18 MILES SOUTHWEST OF
  GILMER...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GILMER AT 1255 PM CDT

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL UP TO ONE AND ONE HALF 
INCHES IN DIAMETER.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  UPSHUR COUNTY IN NORTHEAST TEXAS
UNTIL 115 PM CDT.

LAT...LON 3290 9474 3259 9504 3277 9513 3290 9498

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 10:45 AM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Apr 19, 10:45 AM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1045 AM CDT SAT APR 19 2003

UPDATED TO ACCOUNT FOR ONGOING CONVECTION OUT WEST THIS MORNING.
INCREASED POPS SLIGHTLY ACROSS NE TX/NW LA BUT LEFT ZONES SOUTH
OF I-20 CORRIDOR AND ZONES OUT EAST UNCHANGED AS CONVECTION HAVING
TROUBLE GOING ACROSS DEEP EAST TEXAS TOWARDS THE TOLEDO BEND
RESERVOIR.

LOCAL PROFILERS AND LAPS DATA SHOWING STORMS OUT WEST ROOTED
IN GOOD LOW LEVEL JET/MOISTURE AXIS AS THEY PROPAGATE NORTH
NORTHEAST AT 50 TO 60 MPH. LOW LEVEL JET BEGINNING TO DECREASE
A LITTLE AND AS THIS CONTINUES TODAY...EXPECT STORMS TO
GRADUALLY WEAKEN IN COVERAGE AND INTENSITY. MEANWHILE...DRY LINE
STARTING TO ADVANCE EAST AND DURING THE PAST HOUR HAD JUST
PASSED THROUGH ABI. HUGE CAP NOTED ON FWD SOUNDING THIS MORNING
AND THIS WILL BE THE FLY IN THE OINTMENT BY LATE TODAY AND THIS
EVENING AS THE DRYLINE SHOULD BE IN THE NEIGHBORHOOD OF DFW
TO ACT BY 00Z TONIGHT. THERE SHOULD BE SOME WINDOW OF
OPPORTUNITY FOR ATMOSPHERE TO RECOVER ACROSS THE I-30 CORRIDOR
THIS AFTERNOON COMBINED WITH LIFT GENERATED BY THE UPPER LEVEL
TROUGH TO WEAKEN THE CAP SUFFICIENTLY ENOUGH TO GENERATE
ADDITIONAL STORMS...WE SHALL SEE.

UPDATE ALREADY SENT...13.

.SHV...NONE.
Hazardous weather outlook, Apr 19, 12:00 PM CDT, 15 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-201700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT SAT APR 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS NORTHEAST TEXAS...
SOUTHEAST OKLAHOMA AND SOUTHWEST ARKANSAS THIS AFTERNOON ROOTED IN
GOOD LOW LEVEL WIND FLOW ACROSS EASTERN TEXAS. LATE THIS AFTERNOON
THROUGH TONIGHT...A DRYLINE IS EXPECTED TO MOVE EAST ACROSS
NORTH CENTRAL TEXAS AND SOUTHERN OKLAHOMA. THE ATMOSPHERE WILL
BECOME VERY UNSTABLE BY LATE TODAY WITH ISOLATED SUPERCELL
THUNDERSTORMS EXPECTED TO DEVELOP ALONG THE DRYLINE AND MOVE EAST
INTO NORTHEAST TEXAS AND SOUTHEAST OKLAHOMA.

LARGE HAIL...DAMAGING WIND GUSTS AND ISOLATED TORNADOES WILL BE
POSSIBLE WITH ANY SUPERCELL THUNDERSTORMS THAT DEVELOP LATER
THIS AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
A COLD FRONT WILL MOVE SLOWLY SOUTHWARD ACROSS THE FOUR STATE REGION
DURING THE DAY SUNDAY. THE ATMOSPHERE IS EXPECTED TO BECOME MODERATELY
UNSTABLE BY SUNDAY AFTERNOON WITH LARGE HAIL A DAMAGING WINDS POSSIBLE
ALONG AND SOUTH OF THE COLD FRONT. THE HIGHEST PROBABILITY OF
ORGANIZED SEVERE WEATHER ON SUNDAY WILL BE ACROSS THE SAM RAYBURN
AND TOLEDO BEND COUNTRY OF EAST TEXAS INTO NORTHERN LOUISIANA.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT...AND AGAIN
ON SUNDAY.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 12:10 PM CDTSevere Thunderstorm WarningSHVSmith65 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.